Hail, Stanton
- When
- June 13, 6:55 PM CST
- Where
- Stanton County, 1.49 mi SSW of Saunders
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.460, -102.040
With the lack of a triggering mechanism, widespread thunderstorm activity was not observed. But there was weak forcing in mid-levels, enough to get some storms going and a few became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
With the lack of a triggering mechanism, widespread thunderstorm activity was not observed. But there was weak forcing in mid-levels, enough to get some storms going and a few became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 13, 5:19 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 619 PM CDT Thu Jun 13 2019 ...Updated aviation discussion... .SHORT TERM...(This afternoon through Friday night) Issued at 1200 PM CDT Thu Jun 13 2019 South winds will become strong this afternoon. With pressure gradients increasing to 10-11 mb across the CWA, south wind gusts of 30-40 mph will be common through 7 pm. Moisture and instability will as a result be on a gradual increase through this afternoon, but with the lack of a triggering mechanism, feel SW Kansas will remain mostly quiet (and perhaps completely quiet) with regards to convection through this evening. Models remain consistent developing an instability axis along the CO/KS border by 7 pm, with modest CAPE values to near 2000 J/kg. Any convective initiation would be favored in the far western zones through this evening. The latest HRRR iterations show convection originating east of the Raton Mesa, ending up near Elkhart by 6-7 pm, before an MCS evolves across the Texas panhandle this evening. Model guidance has been consistent with this solution for days, and am confident most if not all storms will be south of SW Kansas through tonight. Out of respect for a strong low level jet and associated elevated instability, kept slight chance (20%) pops for most zones tonight, with 30% pops across the southern border nearest the expected MCS. South winds will remain elevated tonight, gusting 20-25 mph, and with a well mixed boundary layer, temperatures through Friday morning will be much warmer than recent nights (and much closer to normal), holding near 60. Friday will be noticeably warmer, as 850 mb temperatures warm to the mid 20s C range. Expect highs in the upper 80s east to the lower 90s west. Feel with lush vegetation, moisture advection, and lack of downslope, many locales will fall short of 90. Still, one of the warmest days we've had this season. South winds will not be as strong Friday, adding to the warm and humid feel to the air. Strong instability will build through the afternoon with CAPE to near 4000 J/kg. Most of daylight Friday will be dry for most of SW Kansas, as this instability builds. Am confident that strong to severe convection will impact portions of SW Kansas Friday evening, but mode and placement are still somewhat muddled. GFS has shown an MCS tracking across the northern zones Friday evening for many runs now. CAMs show good agreement with convection in the western zones by 7 pm Friday. Focused scattered category pops in the Friday evening time frame. Slow moving supercells with a primary threat of large hail are possible, per the 15% slight risk from SPC, but damaging winds are likely from any MCS. Active convective operations are expected Friday PM. .LONG TERM...(Saturday through Thursday) Issued at 150 PM CDT Thu Jun 13 2019 Another round of strong to severe convection is expected Saturday afternoon and Saturday night. 12z ECMWF as well as many other models depict a discernible shortwave trough arriving in SW Kansas, well-timed with peak heating Saturday afternoon. Models continue to focus the strongest instability across the SE 1/2 of the zones, with extreme CAPE values of over 5000 J/kg possible. 12z ECMWF shows convective initiation in this high instability environment Saturday afternoon. Shear values will be augmented by the approaching shortwave, such that supercells are likely within the first several hours of convective evolution. Very large hail is the primary threat, again primarily east and south of Dodge City as a first approximation. 12z ECMWF maintains continuity from its previous runs, showing a strong MCS along the Kansas/Oklahoma border Saturday evening. Sunday through Tuesday, the details remain unknown, but the trend is clear. Thunderstorm chances will continue throughout this time range, as weak shortwaves interact with moisture and instability. Location, coverage and severity will need to be determined essentially on a day-by-day basis. Pop grids in the 20-50% range are spread out nicely Sunday through Tuesday by the NBM, and that will suffice for now. There are indications that drier air from the west will shut down the thunderstorm machine late next week. Temperatures will change little day-to-day, with highs in the upper 70s to mid 80s common, and lows in the 50s NW to 60s SE. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 619 PM CDT Thu Jun 13 2019 Isolated thunderstorms in southeast Colorado will move east and southeast early this evening. Most of the convective activity is expected to move into the OK/TX panhandles but a few storms could stray into far southwest Kansas this evening. The storms should be weakening with the loss of daytime heating but will carry at least a mention of VCSH at the Liberal terminal. Late this evening into tonight, a low level jet is expected to develop. In addition to LLWS at the terminals, this feature could result in some nocturnal convection over central Kansas. Do not have real high confidence in this but will carry a period of VCTS at Hays for that possibility. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 88 61 87 / 20 10 30 20 GCK 60 88 58 87 / 20 20 30 30 EHA 60 93 58 86 / 50 10 10 40 LBL 59 91 60 87 / 30 10 20 20 HYS 61 89 62 87 / 30 20 50 20 P28 62 87 66 90 / 30 10 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Gerard
Hazardous Weather Outlook National Weather Service Dodge City KS 259 AM CDT Thu Jun 13 2019 KSZ030-031-043>046-061>066-074>081-084>090-141200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 259 AM CDT Thu Jun 13 2019 /159 AM MDT Thu Jun 13 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a chance of afternoon and evening storms from the Colorado border to just west of Highway 283. Some of these storms may be strong to severe. The main threats are 1 to 2 inch hail and outflow winds of 50 to 60 mph. This activity may remain very isolated as well. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There will be bouts of storm activity during this period. Some of the storms may be strong to severe with hail and wind as the primary threats. Exact storm specifics will be not be resolvable until the day of said activity. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Severe thunderstorm: Elevated risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be need lated this afternoon and evening west of Highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
The Dodge City radar (KDDC), 185 km away, was scanning. The volume nearest the first event began at 00:54 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839934, 839935, 839936, 839937.